Multiple myeloma is the second most common hematological neoplasm that also affects young patients. The progression-free survival after autologous stem cell transplant has improved with the introduction of several novel agents such as lenalidomide, which may, however, increase the risk of adverse events.
We describe the case of a 54-year-old woman with relapse of multiple myeloma 3 years after myeloablative allogeneic stem cell transplant who developed abdominal pain and bloody diarrhea following 7 months of lenalidomide therapy.
Abdominal plain x-ray and magnetic resonance imaging (MRI) without intravenous contrast material showed left-sided and splenic flexure acute ischemic colitis with reperfusion phenomena. Continuous intravenous infusion of unfractionated heparin was given with metronidazole and meropenem and the patient improved within a few days. MRI performed 15 days later confirmed complete recovery of ischemic colitis.
To our knowledge there have been no previously reported cases of ischemic colitis during lenalidomide therapy as a single agent in relapsed or refractory multiple myeloma, in particular promptly diagnosed by MRI.
Tumori 2016; 102(Suppl. 2): e110 - e112
Article Type: CASE REPORT
AuthorsSusanna Guerrini, Alessandro Bucalossi, Nevada Cioffi Squitieri, Francesco G. Mazzei, Luca Volterrani, Maria Antonietta Mazzei
- • Accepted on 01/07/2015
- • Available online on 26/08/2015
- • Published online on 11/11/2016
This article is available as full text PDF.
Multiple myeloma (MM) is the second most common hematological neoplasm and is characterized by the malignant expansion of monoclonal plasma cells in the bone marrow, often accompanied by osteolytic lesions, renal failure, anemia and hypercalcemia. The introduction of several novel agents such as lenalidomide together with high-dose chemotherapy and stem cell transplant has improved the progression-free survival in young patients. However, lenalidomide has been shown to increase the risk of adverse events (AEs), especially when combined with glucocorticoids and/or cytotoxic drugs (1). Multiple major hematological AEs have been described in the literature (neutropenia, febrile neutropenia, anemia and thrombocytopenia) as well as occasional nonhematological AEs such as infection, fatigue, nausea, venous thromboembolism (VTE) and diarrhea; however, so far there has been no evidence of lenalidomide-associated ischemic colitis (IC). IC is considered the most frequent form of intestinal ischemia, but its incidence is underestimated not only due to its commonly mild and transient nature but also because it frequently occurs in patients with comorbidities. Endoscopy is generally the diagnostic test of choice for IC, but its use should be limited to prevent hypoperfusion caused by dehydrating cathartics and to avoid perforation in acute conditions (2). Standard radiography yields nonspecific findings, while computed tomography (CT) is well suited to confirm the clinical suspicion of IC but requires the use of ionizing radiation and an iodinated contrast agent, limiting the possibility to use this technique in short-term follow-up. Magnetic resonance imaging (MRI) seems to be a suitable substitute for invasive procedures in diagnosing and grading IC and also in its follow-up. The clinical case we describe here is interesting because of the exceptional occurrence of VTE-related IC during lenalidomide therapy as a single agent in relapsed/refractory MM, and because of the favorable diagnostic management by means of MRI, avoiding ionizing radiation and intravenous contrast material administration as well as preventing the risk of perforation during endoscopy in the acute setting of IC.
A 54-year-old woman had been diagnosed with stage IIIA IgG/λ-type MM at the age of 43. According to our general approach at that time, remission-induction chemotherapy was undertaken with the intention of leading the patient to the best possible response and subsequently trying to progress to an autologous stem cell transplant (ASCT). After 6 cycles of chemotherapy with vincristine, doxorubicin and dexamethasone (VAD), she had only obtained a partial response and was submitted to her first ASCT conditioned with melphalan 200 mg/m2. ASCT was followed by therapy with interferon alpha 1.5 mL 3 times weekly for 5 years. During this period she maintained partial remission of the disease with 5% clonal plasma cells in the bone marrow and IgG/λ-positive immunofixation. At the age of 49 she developed disease progression in the bone and was started on thalidomide and dexamethasone therapy, which resulted in a very good partial response. In September 2007, at the age of 50, the patient underwent myeloablative allogeneic stem cell transplant conditioned with busulfan and cyclophosphamide. After the transplant she was in complete remission for 3 years. At the relapse of MM at 54 years of age she started lenalidomide therapy (15 mg/day for 3 weeks every month) and warfarin 1.25 mg/day in fixed doses for VTE prophylaxis. After the beginning of the sixth cycle of lenalidomide, the patient developed abdominal pain and bloody diarrhea. On clinical examination she had widespread abdominal pain and reduced abdominal strength. Lactate dehydrogenase (LDH) was 540 U/L and serum proteins showed mild hypergammaglobulinemia with an IgG/λ monoclonal component (0.6 g/L. Plain radiography of the abdomen showed a contraction of the left colon, which appeared to have thickened walls (
Ischemic colitis (IC) of left colon in a 54-year-old woman with a history of relapsed multiple myeloma who presented with left lower quadrant pain and bloody diarrhea. (
Although the treatment of MM has undergone significant development during the past decades, MM remains an incurable malignancy and requires long-term follow-up. Furthermore, despite the positive results with lenalidomide maintenance therapy in the post-ASCT setting, many issues affect MM follow-up. These include the treatment-related toxicities of lenalidomide that are more frequently recognized with long-term use (1). The interest of this clinical case is 2-fold: firstly the unusual occurrence of VTE causing IC in our patient; in fact, therapy with lenalidomide as a single agent does not increase the risk of VTE in relapsed or refractory MM. The risk of VTE is usually increased when lenalidomide is given together with dexamethasone or chemotherapy and/or erythropoietin, and in these cases many thrombotic events appear during the first months of therapy, with a median appearance at 1.3 months (3). The second point of interest of this case is its favorable diagnostic management. In fact, even if endoscopy is the diagnostic test of choice for IC, its use should be limited to prevent hypoperfusion caused by dehydrating cathartics and to avoid perforation in acute conditions. Ultrasound could be useful in the assessment of the location and length of the injured colon segment in IC. It could also detect wall thickening and stratification as well as the abnormal echogenicity of pericolic fat and peritoneal fluid, but it is limited because of its operator-dependent quality and the possibility of overlying bowel gas. CT examination is currently considered the main diagnostic technique in the noninvasive diagnosis of mesenteric ischemia and also in the differential diagnosis of acute abdomen from various origins, but the use of ionizing radiation and an iodinated contrast agent limit its application in short-term follow-up (4-5-6-7-8-9). By contrast, MRI provides valid information in terms of pathological findings of acute IC and can differentiate IC from other types of colitis such as infectious colitis. Moreover, MRI can discriminate patients in urgent need of surgical intervention from those in whom monitoring can be proposed as an alternative to surgery. In fact, if the reperfusion of the colon is effective, progressive improvement is observed with disappearance of the most common signs of IC followed by reabsorption of free fluid and restoration of the physiological wall appearance, and no further intervention is required. MRI can also provide effective follow-up without intravenous administration of contrast material and avoiding the use of ionizing radiation (10).
The authors thank Ms Julia Hassall for reviewing the English language.
- Guerrini, Susanna [PubMed] [Google Scholar] 1, * Corresponding Author (firstname.lastname@example.org)
- Bucalossi, Alessandro [PubMed] [Google Scholar] 2
- Cioffi Squitieri, Nevada [PubMed] [Google Scholar] 1
- Mazzei, Francesco G. [PubMed] [Google Scholar] 3
- Volterrani, Luca [PubMed] [Google Scholar] 1
- Mazzei, Maria Antonietta [PubMed] [Google Scholar] 1
Department of Medical, Surgical and Neuro Sciences, Diagnostic Imaging, University of Siena, Azienda Ospedaliera Universitaria Senese, Siena - Italy
Stem Cell Transplant and Cellular Therapy Unit, Azienda Ospedaliera Universitaria Senese, Siena - Italy
Department of Diagnostic Imaging, Azienda Ospedaliera Universitaria Senese, Siena - Italy